Volume 84 - 2021 - Fasc.1 - Letters
Gastro-intestinal symptoms are associated with a lower in-hospital mortality rate in frail older patients hospitalized for COVID-19
In the previous issue of Acta Gastro-Enterologica Belgica, a meta-analysis on the presence of gastrointestinal (GI) symptoms in patients with COVID-19 was published.
(1). The pooled prevalence of GI manifestations was 12% with diarrhea being the most frequent digestive symptom (8%). Other reports show an incidence rate of diarrhea ranging from 2% to 50%. A question emerges after reading this systematic review : is the presence of these GI symptoms associated with a particular prognosis?
At Cliniques universitaires Saint-Luc, we analyzed the first cohort of geriatric patients admitted for COVID-19.
(2). The study population consisted of 50 consecutive patients admitted between March 11 and April 17, 2020 to the geriatric COVID-19 units of our Belgian academic hospital, with severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection confirmed by reverse-transcriptase-polymerase-chainreaction (RT-PCR) (2). Another inclusion criteria was the presence of vulnerability/frailty defined by a clinical frailty scale equal or higher than 4 (2). In this cohort, GI symptoms were present in 30% of the patients at the time of COVID-19 diagnosis. We then compared the patients on the basis of intra hospital mortality (IHM), with a total IHM of 52%, and assessed the factors associated with it (2). Interestingly, GI symptoms were significantly more frequent in the patients alive at discharge than in
those who died in the hospital (45.8% vs. 15.4%, p=0.02)
Ischemic rectal necrosis after aortic valve replacement surgery successfully treated with conservative management
An 80-year-old female with history of aortic stenosis, heart failure, atrial fibrillation, hypertension and dyslipidemia underwent aortic valve replacement surgery. At 4th postoperative day (POD), she developed hemodynamic instability, followed by abdominal pain and bloody diarrhea. Abdominal computed tomography (CT) revealed wall thickening from descending colon to rectum and peri-rectal fat stranding (Figure 1). Sigmoidoscopy demonstrated diffuse dark purple discoloration of rectal mucosa with interspersed areas of ulceration (Figure 2) that extended to sigmoid, consistent with gangrenous ischemic proctosigmoiditis. Considering the importance of postoperative anticoagulation after placement of the mechanical aortic valve, emergency surgery was avoided. Vasopressor support, broad-spectrum intravenous antibiotics and bowel rest were started. She was closely monitored and, fortunately, evolved favorably with clinical and hemodynamical improvement. At 24th POD, there was symptomatic recurrence and sigmoidoscopy revealed friable granular rectal mucosa with no signs of active ischemia (Figure 2B). CMV was isolated in biopsies and valganciclovir was started with good response. At 65th POD, sigmoidoscopy revealed healing mucosa with areas covered by white exudate (Figure 2C). Biopsies were still weakly positive for CMV. Considering clinical and endoscopic improvement, it was interpreted as residual changes during the course of disease resolution. At 83rd POD, she was discharged home.
A rare case of acute hepatitis caused by Komboucha tea
HILI or “herb-induced” liver injury is a rare cause of acute liver injury related to traditional Asian medicine and herb-based products. Similar to previously published case report by Vanstraelen et al. (1) we present a case of a 55-year-old man with complaints of fatigue since two months, and complaints of nausea, frequent vomiting and a darkening of his urine since one week. He reported taking no other medication than occasionally cetirizine 10 mg. In the last 6 months he denied taking any other medication. Prior history of hay fever was known. Patient reported drinking one or two glasses of wine since several years and recently started drinking several glasses of Komboucha tea daily. At presentation his parameters were stable and on sight mild jaundice was noticed. Further clinical investigation showed no other abnormalities with normal abdominal investigation.
Drug-induced hepatotoxicity could be excluded since the patient’s only medication intake was cetirizine, which causes hepatic toxicity only in specific, rare cases (2). Patient was advised to stop drinking Komboucha tea and alcohol. Re-evaluation after 1 and 6 months showed disappearance of the complaints with normalisation of most of the blood results after six months.